Idaho, 2009Damaging Wind in Idaho, July 12, 2009
July 12, 2009 · NWS PIH · 1 event in 1 county or zone
Strong winds downed trees at Alturas Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds downed trees at Alturas Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 12, 12:45 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 12, 12:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
145 PM MDT SUN JUL 12 2009
DISCUSSION...A VIGOROUS UPPER LOW IS CENTERED NEAR THE OREGON COAST
THIS AFTERNOON WHILE SUBTROPICAL HIGH PRESSUE RESIDES OVER THE
SOUTHERN PLAINS. STRONG SOUTHWEST FLOW ALOFT IS OVER EASTERN IDAHO
BETWEEN THESE TWO FEATURES. UPSTREAM SOUNDINGS SHOW AN INCREASE IN
MID LEVEL MOISTURE OVER THE AREA THE PAST 36 HOURS WHILE LOW LEVELS
REMAIN QUITE DRY.
MODELS ARE STILL IN GOOD AGREEMENT THAT THE UPPER LOW WILL SHIFT
INLAND TONIGHT AND ACROSS THE NORTHERN ROCKIES ON MONDAY. AN
ACCOMPANYING COLD FRONT WILL PUSH INTO THE FORECAST AREA LATE
TONIGHT AND IS PROGGED TO MOVE EAST OF THE AREA BY MONDAY AFTERNOON.
DRIER AIR PROGGED TO SPREAD INTO THE AREA BEHIND THE FRONT MONDAY
WHICH LOOKS REASONABLE BASED ON THE DRY AIR SOUTH OF THE LOW ON
WATER VAPOR IMAGERY. LOOKS LIKE THE BEST CHANCE OF SHOWERS AND
STORMS WILL BE OVER THE CENTRAL MOUNTAINS LATE THIS AFTERNOON AND
TONIGHT BUT THE ENTIRE FORECAST AREA WILL BE UNDER THE THREAT OF
ISOLATED TO SCATTERED THUNDERSTORMS AS THIS SYSTEM MOVES THROUGH.
AGREE WITH EARLIER SHIFTS THAT THE MAIN CONCERN WITH STORMS WILL BE
STRONG GUSTY DOWNBURST WINDS AND HAIL ESPECIALLY LATE THIS AFTERNOON
AND THIS EVENING. STORM MOTION SHOULD BE ENOUGH TO LIMIT RAINFALL
AMOUNTS ALTHOUGH SOME BRIEF HEAVY DOWNPOURS ARE CERTAINLY POSSIBLE.
GRADIENT WINDS BECOME MORE OF A CONCERN ON MONDAY. THE PRESSURE
GRADIENT BEHIND THE FRONT TIGHTENS AS HIGH PRESSURE BUILDS OVER THE
PACIFIC NORTHWEST AND NORTHERN ROCKIES. GUIDANCE WIND SPEEDS
HAVE BACKED OFF SLIGHTLY FROM PREVIOUS OUTPUT. HOWEVER...A WIND
ADVISORY OR AT LEAST A LAKE WIND ADVISORY IS SOMETHING TO CONSIDER
THE NEXT COUPLE OF SHIFTS. DRIER AIR SPREADING INTO THE AREA AND
MORE STABLE CONDITIONS SHOULD KEEP SHOWERS AND STORMS CONFINED
MOSTLY TO THE NORTHERN AND EASTERN MOUNTAINS MONDAY. MUCH COOLER
TEMPERATURES ON MONDAY WITH 700MB TEMPS DROPPING 6 TO 8 DEGREES
CELSIUS COMPARED TO THIS AFTERNOON.
HIGH PRESSURE TO STRENGTHEN OVER THE AREA MID WEEK. THIS WILL BRING
A WARMING TREND TO THE AREA TUESDAY THROUGH THE END OF THE WEEK WITH
SUMMER LIKE TEMPERATURES AND DRY CONDITIONS TO PREVAIL.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON AND EVENING...BECOMING NUMEROUS IN THE CENTRAL MOUNTAINS
AND SCATTERED ELSEWHERE. STRONG OUTFLOW WINDS UP TO 50 MPH ARE
POSSIBLE ALONG WITH SMALL HAIL IN THE STRONGER STORMS BETWEEN 00Z
AND 06Z. BRIEF MVFR CEILING ARE POSSIBLE UNDER THESE FAST-MOVING
STORMS. THESE STORMS WILL PROGRESS NORTHEASTWARD THROUGH THE LATE
EVENING AS A COLD FRONT TRACKS THROUGH THE AREA AND ARE EXPECTED TO
DIMINISH IN STRENGTH OVERNIGHT. WINDS WILL PICK UP MONDAY MORNING
BEHIND THE FRONT WITH WEST TO SOUTHWEST WINDS UP TO 35 MPH POSSIBLE
PARTICULARLY IN KIDA AND KPIH AREAS. HANKO
&&
.FIRE WEATHER...A STRONG UPPER LEVEL SYSTEM WILL TRACK ACROSS IDAHO
INTO MONDAY NIGHT. SHOWERS AND THUNDERSTORMS THIS EVENING AND
TONIGHT WILL BE NUMEROUS IN THE CENTRAL MOUNTAINS AND SCATTERED
ELSEWHERE. WETTING RAIN CHANCES REMAIN HIGH INTO MONDAY...
PARTICULARLY IN THE CENTRAL MOUNTAINS. A FRONT WILL BRING GUSTY
WINDS WEST TO SOUTHWEST WINDS MONDAY MORNING THROUGH EVENING. MUCH
DRIER AIR RETURNS MONDAY NIGHT. HOT AND DRY CONDITIONS PERSIST
THROUGHOUT THE WEEK. HANKO
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 4:21 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
521 AM MDT SUN JUL 12 2009
IDZ017>025-031-032-131130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
521 AM MDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS AFTERNOON INTO
THIS EVENING AS AN AREA OF LOW PRESSURE BEGINS TO MOVE TOWARD
NORTHERN IDAHO AND MONTANA. STRONG THUNDERSTORMS ARE POSSIBLE...
WITH SMALL HAIL AND MICROBURST WINDS TO 55 MPH BEING THE MAIN
THREAT. BRIEF PERIODS OF HEAVY RAINFALL ARE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...THE LOW WILL PASS INTO MONTANA ALONG WITH A STRONG COLD
FRONT THROUGH THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
NORTHERN AREAS WHILE STRONG SURFACE WINDS WILL DEVELOP ACROSS
SOUTHERN IDAHO.
AFTER THIS STORM MOVES AWAY FROM THE AREA...DRY AND MUCH WARMER
WEATHER WILL BE FELT ACROSS EASTERN IDAHO. HIGHS BY THE END OF
NEXT WEEK WILL BE WELL INTO THE 90S WITH SOME AREAS FLIRTING NEAR
THE CENTURY MARK.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, Jul 12, 2:43 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
343 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 1 E BLACKFOOT 43.19N 112.32W
07/12/2009 M0.28 INCH BINGHAM ID TRAINED SPOTTER
IN 10 MINUTES.
&&
PANGELLocal storm report, Jul 12, 3:03 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
403 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND GST 3 SSE IDAHO FALLS 43.45N 112.01W
07/12/2009 E45 MPH BONNEVILLE ID TRAINED SPOTTER
&&
PANGELLocal storm report, Jul 12, 3:10 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
410 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND GST 4 NNE REXBURG 43.88N 111.77W
07/12/2009 M37 MPH MADISON ID TRAINED SPOTTER
&&
PANGELLocal storm report, Jul 12, 3:17 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
417 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST IDAHO FALLS 43.49N 112.04W
07/12/2009 M48 MPH BONNEVILLE ID ASOS
&&
PANGELSpecial weather statement, Jul 12, 3:32 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
432 PM MDT SUN JUL 12 2009
IDZ019-020-023-122315-
JEFFERSON ID-TETON ID-FREMONT ID-BONNEVILLE ID-MADISON ID-
432 PM MDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
MADISON COUNTY IN SOUTHEAST IDAHO
NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
TETON COUNTY IN SOUTHEAST IDAHO
EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 515 PM MDT
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF POPLAR..MOVING NORTHEAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
DRIGGS AND CLEMENTSVILLE...
TETONIA AND FELT...
JUDKINS...
LAT...LON 4341 11150 4377 11186 4407 11145 4411 11104
4359 11104
TIME...MOT...LOC 2232Z 227DEG 50KT 4361 11150Local storm report, Jul 12, 3:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
447 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 7 SW FELT 43.78N 111.27W
07/12/2009 M47 MPH TETON ID TRAINED SPOTTER
&&
PANGELThunderstorm Wind, Blaine
- When
- July 12, 4:30 PM MST to 5:00 PM MST
- Where
- Blaine County, 11 mi WNW of Galena
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 43.931, -114.854
Strong thunderstorm dropped several trees in the private Camp Perkins campground at Alturas Lake. Trees also fell across Highway 75.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191481.